This may not be an actual “physical” disaster averted yet because we don’t know the long-term effects on the people who have taken the ARBs and possibly other medications that were tainted with carcinogens or other “poisons.”
When we (health care providers) were first notified of this issue, my first question was: “Who is responsible?” Who is responsible to inform our patients? What should we tell them? What should we do? And…what if later down the line there are problems related to these ingredients?
I can’t say this is the absolute correct answer, but I thought it was the pharmacy’s responsibility to contact the patients on the tainted drugs. Many of my patients told me they did hear from their pharmacy. Some received notice by mail — snail mail, which takes time. Was the notice too late? I don’t know.
At first I was recommending they switch to losartan, but lo and behold, losartan too came out with a warning and recalls. Can you imagine how the patients who were switched felt when they received notice of the losartan recall?
And, of course, I wondered how this happened?
I’ve asked David Joffe to let us know his thoughts on these questions.
Lessons Learned by David Joffe, RPh CDE:
- How did this happen?……… The manufacturers of the active ingredient were looking for ways to increase the yield during production and changed chemicals to accomplish that goal. These chemicals left some carcinogenic residue behind. Since there are very few API producers, many generic companies buy from the same producer and label for multiple brands.
- Who is responsible to inform our patients? ……There are different levels of warning based on apparent risk. In this case the FDA required that Manufacturers, Wholesalers and Dispensers (Pharmacies) withdraw the product and notify patients of the problem. They did not require the patient to return the medication to the pharmacy.
- What do we tell our patients? ….The FDA has found this carcinogenic residue in multiple ARB’s by different generic manufacturers. It would be prudent to let the patients know of products in the drug class that do not source their active ingredients from any of these manufacturers. The only product that we have found that does not source in India or China is the brand products Edarbi (azlisartan) and Edarbyclor (azlisartin/chlorthalidone) made by Arbor Pharmaceuticals.
- What if later down the line there are problems related to these ingredients?…… There is always that chance and although patients have used these products and there is no data indicating how long a patient needs to be on them to cause damage, the best thing to do is have the patient stay away from the contaminated products until we are sure there are none left on the market.
Learn more from our editor David L. Joffe, RPh CDE:
If you have other thoughts to help our readers, please do let us know by emailing us: firstname.lastname@example.org
Joy Pape, FNP-CDE
Medical Editor, DiabetesInControl
If you have a “Diabetes Disaster Averted” story, please let us know! If we feature your Disaster Averted in our Diabetes Clinical Mastery Series e-newsletter, you will receive a $25 gift card. Please click here to submit a short summary of the incident, what you feel you learned from handling the incident, and your name and title. If you prefer to remain anonymous, please let us know, but still give us your name and address (so we can send you the gift card).
Copyright © 2019 HIPER, LLC